Do you ever feel like you can’t win when it comes to your weight? It seems like no matter what you do, the number on the scale just keeps going up. Chances are, you’re not doing anything wrong – in fact, there are a number of medications that can cause weight gain. In this blog post, we will discuss 10 common medications that may cause weight gain and what you can do about it!
- 1 Common Medications That May Cause Weight Gain
- 2 What To Do About Weight Gain Caused By Medication
- 3 Conclusion
Common Medications That May Cause Weight Gain
There are some common medications that can cause weight gain, given below are those 10 medications
These medications are used to treat several conditions, including asthma and rheumatoid arthritis. They can increase a person’s appetite, leading to weight gain. Additionally, corticosteroids can cause fluid retention, resulting in additional weight. Some examples of these medicines are prednisone and methylprednisolone.
Selective serotonin reuptake inhibitors (SSRIs) like Prozac and Zoloft can cause weight gain, as can tricyclic antidepressants like amitriptyline and nortriptyline. What’s more, some people may experience cravings for carbohydrates and other sugary foods when taking antidepressants. Some examples of these medicines are fluoxetine, sertraline, and amitriptyline.
These medications are used to treat allergies and other respiratory problems by blocking histamine signals in the body. However, they can also increase appetite, which may lead to weight gain. Furthermore, antihistamines can make a person feel drowsy, which increases the risk of snacking and eating more. Some examples of these medicines are diphenhydramine, cetirizine, and loratadine.
These medications are used to treat mental health conditions such as schizophrenia and bipolar disorder. They can cause metabolic disturbances which can lead to weight gain. Moreover, some antipsychotics may increase appetite and cravings for processed foods. Some examples of these medicines are risperidone, olanzapine, and quetiapine.
Some diabetes medications such as insulin and sulfonylureas work by causing the body to retain glucose, resulting in increased appetite and leading to weight gain. In addition to this, these medications can also cause fluid retention and bloating. Some examples of these medicines are insulin, glimepiride, and metformin.
Blood Pressure Medications
Beta-blockers such as metoprolol and atenolol may cause weight gain in some people. Furthermore, certain diuretics can also cause weight gain due to the body retaining extra fluid. Some examples of these medicines are hydrochlorothiazide and lisinopril.
Birth Control Pills
Oral contraceptives that contain progesterone can lead to fluid retention and increased appetite, resulting in weight gain. What’s more, some birth control pills can also cause cravings for sugary and fatty foods. Some examples of these medicines are ethinylestradiol and drospirenone.
These medications are used to treat certain types of cancer and can also lead to increased appetite and weight gain. In addition to this, antiandrogens can also reduce a person’s ability to burn calories efficiently. Some examples of these medicines are flutamide and bicalutamide.
This medication is used for the treatment of hepatitis C and can lead to weight loss or even weight gain due to its effect on metabolism. Additionally, interferon may also cause fatigue and a decrease in physical activity, leading to weight gain. Some examples of these medicines are peginterferon alfa-2a and peginterferon alfa-2b.
These injections are often used for joint pain relief but can also lead to weight gain due to their effect on metabolism. Moreover, steroid injections can also cause increased cravings for processed foods. Some examples of these medicines are triamcinolone and betamethasone.
What To Do About Weight Gain Caused By Medication
If you are taking a medication that may be causing you to gain weight, there are several steps you can take.
- Talk to your doctor about the possibility of switching medications. Depending on the situation, your doctor may be able to recommend an alternative that does not cause as much weight gain or other side effects. If you are having difficulty managing weight gain caused by medications, talk to your doctor about getting additional help from a nutritionist or dietitian.
- Follow a healthy diet. Making small changes to your diet and lifestyle can help you manage weight gain caused by medications. Avoid processed foods, saturated fats, and refined carbs as much as possible. Instead, focus on eating whole foods such as fruits, vegetables, lean proteins, healthy fats, and whole grains. Exercise can help you burn calories and improve your overall health.
- Consider adding dietary supplements to your routine. Supplements such as omega-3 fatty acids, chromium, and green tea extract may help reduce weight gain associated with certain medications.
- Monitor yourself regularly for signs of being overweight. Knowing your weight is important to monitor any changes that may be happening due to a medication.
- Make sure to take the medication as prescribed. Taking too much or too little medication can cause undesired side effects, including weight gain.
- Ask your doctor about any concerns you may have regarding weight gain associated with medications. Your doctor can provide more information on how to manage this side effect and answer any questions you may have.
- Be patient and know that it may take time for your body to adjust to the new medication. Some medications take several weeks or months for the full effect to be seen, so don’t give up if you don’t experience weight loss immediately.
Weight gain caused by medications doesn’t have to be a permanent problem. By following these tips, you can reduce the risk of weight gain and its accompanying health risks.
If you are taking any of these medications and notice an increase in weight, it is important to talk to your doctor about it. They may be able to adjust the dosage of these medications or switch you to a different medication that does not cause weight gain.
Consider contacting FitMantra for additional information on nutrition and fitness. You can also get in touch with their nutrition experts through our online nutrition counseling, who can guide you through the process and help you achieve your fitness goals. You can also lose weight with the help of our weight loss program. Download our Fitness App on Android and iOS to learn more about us.